Colorado, 2018

High Wind in Colorado, November 24 to 25, 2018

November 24 to 25, 2018 · NWS PUB · 15 events in 15 counties and zones

A storm system produced winds, gusting to 80 mph at times over portions of southern Colorado. Wind gusts between 58 mph and 65 mph were recorded near Walsenburg, Springfield, Hoehne, Sargents, Cheraw, Peterson Air Force Base, Lamar and Fountain.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A storm system produced winds, gusting to 80 mph at times over portions of southern Colorado. Wind gusts between 58 mph and 65 mph were recorded near Walsenburg, Springfield, Hoehne, Sargents, Cheraw, Peterson Air Force Base, Lamar and Fountain. Wind gusts between 66 mph and 70 mph were measured near Weston and the Air Force Academy. Finally, a wind gust that clocked 80 mph was realized near the Pikes Peak summit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 24, 6:59 AM MST, 1 hour 1 minute earlier.

Area forecast discussion, Nov 24, 6:59 AM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
659 AM MST Sat Nov 24 2018

.UPDATE...
Issued at 656 AM MST Sat Nov 24 2018

Have fine tuned the NPW (High Wind Warning product) to include
eastern Fremont and Baca counties...and changed beginning/ending
times for some of the zones.

UPDATE Issued at 631 AM MST Sat Nov 24 2018

The forecast was updated after numerous runs of high resolution
model guidance resolved High Wind Warning criteria winds across
the I-25 corridor, north of highway 50, and across the eastern
plains, north of highway 50. The secondary trough and its
associated cold front is stronger than originally forecast. The
high wind warning was initiated at 1200 MST to incorporate the
strong gap flows, but the anticipated strongest winds will occur
during the late evening hours.

&&

.SHORT TERM...(Today and tonight)
Issued at 355 AM MST Sat Nov 24 2018

Currently there is a Winter Storm Warning, a Winter Weather
Advisory, and a High Wind Warning in effect for the mountainous
regions of our forecasting region. First, let's talk about the snow.
The Sawatch and Mosquito Mountains have started experiencing snow
early this morning and will continue to see snowfall throughout the
day. The snow is in response to an upper level low pressure system
propagating over the northwestern portion of Colorado. The low is
tracking so that there is favorable upslope flow over the central
mountains. Associated with the low is Pacific based moisture, hence
the higher snowfall totals. The northern portions of the Sawatch and
Mosquito Ranges will see the highest snowfall totals, with values
ranging 8 to 12 inches with locally higher amounts up to 20 inches.
Moving further south the values decrease to around 6 to 10 inches,
with locally higher amounts. The southern mountains will also see
some snow, but the values will be below advisory criteria. The winds
will be gusty in the regions that have winter highlights over them,
so expect lower visibilities due to blowing snow.

Now for the High Wind Warning that is in effect for the Sangre de
Cristo Mountains. The polar jet appears to be making a more
southerly and more perpendicular approach to the southern Sangre de
Cristo Mountains and Continental Divide. There is model agreement
indicating that the mid level winds will be gusting to around 70 kts
at times. Note that the area under the strongest winds is the Spring
Burn Scar, which has freshly burnt and weak trees. There is the
hazard for trees to fall down under these incredibly strong gusts.

Winds will be strong across the plains today as well. The prefrontal
gap flow winds across the greater Walsenburg and Arkansas River
Valley region will be the strongest, with magnitudes gusting up to
around 40 kts. There will also be two fronts that pass over the
region today, the first being around 1700 MST, in which the winds
will shift to the north and will gust around 40 kts. A secondary,
stronger front will pass over the region around 2100 MST, which will
bring gusts closer to 50 kts as the colder air mass accelerates down
the Palmer Divide. The strongest gusts will only exist for a few
hours, but gusts will remain around 20 to 30 kts for the rest of the
overnight period.

The windy conditions will also bring downslope, warmer, air
across the plains today. High temperatures will range the 60s
across the plains, the 40s over the mountain valleys, and 20s and
30s over the mountains. The latest forecast package lowered
temperatures over El Paso County, with anticipation of the frontal
passage to cut off the full potential of daytime heating. Low
temperatures will be cooler across the San Luis Valley tonight as
the new air mass takes place, but the lows over the plains will
remain similar to what they were tonight, since the winds will be
mixing the atmosphere.

-Skelly

.LONG TERM...(Sunday through Friday)
Issued at 355 AM MST Sat Nov 24 2018

It will be windy over the eastern plains at the very beginning
(Sunday morning) of this long term discussion as storm system over
central plains cranks up and moves east. Weather Monday and Tuesday
should be dry and tranquil with seasonable temperatures. By midweek
another short wave will move across the region bringing additional
snow to the Contdvd region. By the end of the week another storm
will move across, and this event may be stronger and bring some
precip to the plains.

Sunday...

We will be on the backside of the surface cyclone which will be well
ot our east. Strong gusty NNW winds will likely be ongoing Sunday
morning across the eastern plains, especially over the far
southeast plains. Except for some snow showers over the central
mtns, it should be dry over the region Sunday. By later Sunday
afternoon, winds will be winding down most area, and it will be
cool, with max temps in the 30s and 40s.

Monday...

A cold start to the morning as temps as min temps will be in the
teens most of the plains and single digits/10s in the mtns and
valleys. With light winds anticipated, and temps warming into the
40s most of the plains and valleys, it will be a relatively nice day.

Tuesday...

A pleasant day with light winds and temps in the 50s most of the
plains, and 40s in the valleys.

Wednesday...

Guidance products show another broad quick moving moist pacific
weather system moving across the region, and this system should
bring some additional snow to the Contdvd region on this day. At
lower elevations it will be dry and mild, with max temps similar to
Tuesdays high temps

For later in the week, guidance products show the weather becoming
more active, although there are timing/intensity differences between
the guidance. EC wants to bring a stronger closed low over the
region late in the week and into the weekend while the GFS is slower
with this system and brings a stout short wave over the region
during the weekend. Although timing/intensity differences exist, all
the guidance shows a much more active pattern as the main polar jet
is fcst to be over or south of Colorado next weekend. \/Hodanish

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 355 AM MST Sat Nov 24 2018

VFR conditions are expected for the entire forecast period for KALS,
KCOS, and KPUB, but winds will be the forecast issue today. KALS
should see some gusty afternoon winds, whereas KCOS and KPUB have
the potential to see gusty gap flow winds and frontal passage winds.
Expect the initial frontal passage northerly wind shift to occur
during the early evening hours and a secondary, stronger front
around 2100. The gusty winds will improve by tomorrow morning.

Strong turbulence is expected over the mountains today since the
polar jet will set up orthogonally to the topography. Expect the
strongest turbulence over the Continental Divide and the Sangre
de Cristo Mountains.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from noon today to 2 AM MST Sunday for
COZ083>086-089-093.

High Wind Warning from noon today to 5 AM MST Sunday for
COZ095>098.

High Wind Warning from 4 PM this afternoon to 5 AM MST Sunday
for COZ099.

Winter Weather Advisory until 5 AM MST Sunday for COZ059-061.

Winter Storm Warning until 5 AM MST Sunday for COZ058-060.

High Wind Warning until 6 PM MST this evening for COZ074-075.

High Wind Warning from noon today to 6 PM MST this evening for
COZ087.

&&

UPDATE...Hodanish
SHORT TERM...SKELLY
LONG TERM...HODANISH
AVIATION...SKELLY
Hazardous weather outlook, Nov 24, 5:24 AM MST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
524 AM MST Sat Nov 24 2018

COZ058>089-093>099-251230-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
524 AM MST Sat Nov 24 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Additional snow accumulation will range from 5 to 10 inches, with
locally higher amounts, over the Continental Divide. Snow is also
expected over the La Garita, eastern San Juan, and Sangre de Cristo
Mountains, but only ranging from 2 to 4 inches.

Windy conditions are expected over the mountains as well. The
strongest winds will be found over the Sangre de Cristo mountains
with gusts up to 85 mph possible. The Continental divide will also
have strong winds, but only up to 50 mph. The plains will have two
surges of gust winds today, the first around 1700 MST with northerly
gusts up to 30 to 40 mph, but the secondary front will bring gusts
up to 60 mph around 2200 MST. Over the mountains, expect lower
visibilities due to blowing snow and overall hazardous travel
conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty winds will remain over the far eastern plains on Sunday, but
will dissipate by the end of the day. Drier conditions are expected
through the rest of the week, with the next chance at precipitation
possible Friday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters is
likely tonight over the central Colorado mountains.

SKELLY/SKELLY

In the hours before

Local storm report, Nov 24, 4:19 AM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
419 AM MST SAT NOV 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     NON-TSTM WND GST 2 SSW AIR FORCE ACADEMY 38.98N 104.87W
11/23/2018  M59 MPH          EL PASO            CO   MESONET

            MESONET STATION AFA04, 1 SSW AIR FORCE
            ACADEMY.

0330 PM     NON-TSTM WND GST 5 S AIR FORCE ACADEMY   38.93N 104.85W
11/23/2018  M58 MPH          EL PASO            CO   MESONET

            MESONET STATION D3529, 5 S AIR FORCE
            ACADEMY.

0218 PM     NON-TSTM WND GST 1 WNW AIR FORCE ACADEMY 39.01N 104.89W
11/23/2018  M63 MPH          EL PASO            CO   MESONET

            MESONET STATION AFA03, 1 WNW AIR FORCE
            ACADEMY.

0945 AM     NON-TSTM WND GST 1 N PIKES PEAK          38.84N 105.04W
11/23/2018  M80 MPH          EL PASO            CO   MESONET

            MESONET STATION PIKES, PIKES PEAK SUMMIT.

0758 AM     NON-TSTM WND GST 11 WSW FOUNTAIN         38.61N 104.89W
11/23/2018  M63 MPH          EL PASO            CO   MESONET

            MESONET STATION FCRC2, 10 WSW FOUNTAIN.

0758 AM     NON-TSTM WND GST 11 WSW FOUNTAIN         38.61N 104.89W
11/23/2018  M63 MPH          EL PASO            CO   MESONET

            MESONET STATION FCRC2, 10 WSW FOUNTAIN.

0700 AM     NON-TSTM WND GST 2 S PETERSON AFB        38.80N 104.70W
11/23/2018  M58 MPH          EL PASO            CO   ASOS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
November 24, 8:00 AM MST to 6:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft

When
November 24, 8:00 AM MST to 6:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
November 24, 12:00 PM MST to November 25, 2:00 AM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
November 24, 12:00 PM MST to November 25, 2:00 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
November 24, 12:00 PM MST to November 25, 2:00 AM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
November 24, 12:00 PM MST to November 25, 2:00 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
November 24, 12:00 PM MST to November 25, 2:00 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Crowley County

When
November 24, 12:00 PM MST to November 25, 2:00 AM MST
Where
Crowley County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.327, -103.785 (the zone’s center; the record gives no point)

High Wind, La Junta Vicinity / Otero County

When
November 24, 12:00 PM MST to November 25, 2:00 AM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

High Wind, Western Kiowa County

When
November 24, 12:00 PM MST to November 25, 8:00 AM MST
Where
Western Kiowa County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, Eastern Kiowa County

When
November 24, 12:00 PM MST to November 25, 8:00 AM MST
Where
Eastern Kiowa County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, Bent County

When
November 24, 12:00 PM MST to November 25, 8:00 AM MST
Where
Bent County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.955, -103.072 (the zone’s center; the record gives no point)

High Wind, Lamar Vicinity / Prowers County

When
November 24, 12:00 PM MST to November 25, 8:00 AM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

High Wind, Eastern Las Animas County

When
November 24, 4:00 PM MST to November 25, 2:00 AM MST
Where
Eastern Las Animas County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Springfield Vicinity / Baca County

When
November 24, 4:00 PM MST to November 25, 8:00 AM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793054, 793059, 793075, 793078, 793079, 793080, 793082, 793084, 793087, 793091, 793092, 793093, 793094, 793090, 793096.